Texas, 2017

Heavy Rain in Texas, February 19, 2017

February 19, 2017 · NWS BRO · 1 event in 1 county or zone

A line of thunderstorms developed over the Mexican plateau and pushed across Zapata County. These storms produced torrential rainfall, especially over northwest Zapata County, where a few cars became stranded on US Highway 83.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A line of thunderstorms developed over the Mexican plateau and pushed across Zapata County. These storms produced torrential rainfall, especially over northwest Zapata County, where a few cars became stranded on US Highway 83.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 19, 7:12 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 19, 7:12 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
712 PM CST Sun Feb 19 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Currently the KBRO radar is showing an area of
convection firing up west of Zapata County moving up to the NNE.
The 00z BRO sounding continues to show a CAPE of 2800 j/kg.
However a fairly strong cap remains in place over the RGV. The
latest HRRR model run looks to be initializing on the ongoing conv
pretty well with this model showing the conv primarily impacting
the northern and western counties through around 09z mainly
staying clear of the lower RGV airports. The HRRR then brings a
more ragged line of conv through the lower RGV during the morning
hours tomorrow. The conv will then end after midmorning tomorrow
as drier and more stable air moves into the region as the 500 trough
axis moves east. So will bring down the ceilings to MVFR/IFR
levels late tonight into early Monday generally in line with the
trends indicated by the HRRR with VFR conditions returning late in
the current TAF period.

&&

.DISCUSSION...Updated for latest marine discussion below.

&&

.MARINE...Surface obs from across the marine locations indicate
that the winds across the bay have dropped down below SCA levels
while Buoy020 is showing stronger SE winds at 20g25kt with swells
near 6 feet this evening. Expect the PGF ahead of the surface low
pressure system to our west to remain stronge enough for the Gulf
waters to maintain hazardous winds and seas through around
midnight tonight. So will post up an SCA for the Gulf waters.

&&

.PREV DISCUSSION... /issued 318 PM CST Sun Feb 19 2017/

..Potential still exists for marginal severe weather threat
across portions of deep south Texas this evening through early
Monday morning...

SHORT TERM (Tonight through Monday Night): Satellite and radar
images indicate showers and isolated thunderstorms continue to
develop across portions of northern Mexico northward across portions
of southwest Texas and the Big Bend region ahead of the 500mb trough
moving eastward across the southwest United States and northwest
Mexico this afternoon. The cap across the area continues to inhibit
convection across the CWA this afternoon but models indicate the cap
will erode across northern and western portions of the CWA late this
afternoon into early this evening. This will allow showers and
thunderstorms...some possibly severe...to develop rapidly across
western portions of the ranchlands and extreme western portions of
the Rio Grande valley this evening through tonight before evolving
into a quasi-linear convective system (QLCS) and moving eastward
across the CWA late tonight into early Mon morning. There still is
some uncertainty if the cap along the coastal sections will erode
and what impacts that would have on the potential squall line
reaching the eastern portions of the CWA. Will continue to mention
high pops for tonight into Monday with heavy rainfall/severe wording
for tonight. Per the latest SPC outlook...the main severe threat
appears to be damaging winds but large hail and isolated tornadoes
cannot be ruled out especially is isolated thunderstorms develop
ahead of the main line. The bulk of the rainfall should be north and
east of deep south TX tonight into Monday but heavy rainfall can be
expected with thunderstorms associated with the QLCS.

Drier air will filter into the western portions of the CWA Monday
into Monday night as the flow aloft veers from the south to
southwest and eventually west as a cut-off low develops across
southwest TX and moves across deep south TX Tues night. Rain chances
will diminish from west to east Mon afternoon through Mon evening as
a result.

LONG TERM (Tuesday through Sunday): The forecast begins with a
closed 500mb low over the middle Texas coast Tuesday morning. The
mid level low will eventually move eastward over the western Gulf
of Mexico Tuesday night into Wednesday. Some wrap around moisture
on the backside of the 500mb low will support some isolated
convection along the Lower Texas coast Tuesday. Differences
continue between the GFS/ECMWF with the placement of the mid level
low and the amount of available moisture. Subsidence will prevail
across the region Tuesday night and Wednesday courtesy of
northerly flow aloft and at the surface. Winds become southeast on
Thursday as surface low pressure develops across the Plain
states. A dry cold front is expected to move across Deep South
Texas Friday night. Breezy northeast winds Saturday morning
quickly veer to the southeast Saturday night as surface high
pressure moves east.

MARINE:
Tonight through Monday night: Seas were near 5 feet with south to
southeast winds near 18 knots at buoy020 early this afternoon.
Moderate to strong south to southeast winds will prevail offshore
the lower Texas coast tonight with light to moderate south to
southwest winds across the Laguna Madre before a convective
frontal boundary/weak cold front moves across the coastal waters
late tonight into early Mon morning. Winds and seas will be
considerably stronger and higher as a line of showers and
thunderstorms...likely a squall...moves through the coastal waters
late tonight into early Monday. In the wake of the cold
front...winds will be shifting to the north and northeast in the
wake of low pressure developing along the frontal boundary
offshore the lower TX coast Monday. Light northeast winds will
prevail across the coastal waters Mon night as the weak frontal
system offshore moves farther east into the western Gulf of
Mexico.

Tuesday through Friday: Light to moderate northwest to north winds
will prevail across the Lower Texas Coastal waters through Wednesday
as high pressure spreads over the area. Winds will gradually turn to
the southeast Wednesday night then south on Thursday as high
pressure moves east. Low to Moderate seas expected through the
period.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...60
Long Term...64
Graphicast/Upper Air...62
Hazardous weather outlook, Feb 19, 7:40 PM CST, 5 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
740 PM CST Sun Feb 19 2017

TXZ248>257-201200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland
Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
740 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

...THUNDERSTORMS LIKELY OVERNIGHT WITH DAMAGING WIND LARGE HAIL
TORRENTIAL RAIN AND FREQUENT LIGHTNING POSSIBLE...

.DAY ONE...TONIGHT

TONIGHT: A LINE OF INTENSE THUNDERSTORMS WILL MOVE ACROSS DEEP SOUTH
TEXAS BETWEEN MID EVENING AND DAYBREAK MONDAY. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS FROM 60 TO 70 MPH...HAIL
THE SIZE OF QUARTERS OR LARGER...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL RAINS REDUCING VISIBILITIES TO BELOW 1
MILE AT TIMES.

DAMAGING WINDS IMPACTING POORLY BUILT STRUCTURES COULD MAKE THEM
UNINHABITABLE. LARGE HAIL COULD DAMAGE VEHICLES AND BUILDINGS
ESPECIALLY IF DRIVEN BY STRONG WIND. LIGHTNING STRIKES COULD CAUSE
LOCAL POWER OUTAGES AND TORRENTIAL RAINS FALLING OVER POOR
DRAINAGE AREAS COULD LEAVE A FOOT OR TWO OF INUNDATION.

A MODERATE THREAT FOR RIP AND LONGSHORE CURRENTS IS EXPECTED ALONG
SOUTH PADRE ISLAND. SWIMMERS MAY HAVE DIFFICULTY NAVIGATING THE
CURRENTS AND CHOPPY WAVES.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

MONDAY: MORNING THUNDERSTORMS ACROSS THE LOWER RIO GRANDE VALLEY
COULD PRODUCE ENOUGH HEAVY RAINFALL TO CAUSE LOCALIZED STREET
FLOODING BETWEEN BROWNSVILLE AND PORT ISABEL AND SOUTH PADRE ISLAND.
FREQUENT CLOUD TO GROUND LIGHTNING MAY CAUSE LOCAL POWER OUTAGES IN
THE LOWER VALLEY.

A MODERATE THREAT FOR RIP CURRENTS WILL CONTINUE MONDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT THROUGH EARLY
MONDAY.

GMZ130-132-135-150-155-170-175-201200-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Coastal waters from Port
Mansfield to the Rio Grande out 20 nm-Coastal waters from Baffin Bay
to Port Mansfield out 20 nm-Waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Waters from Baffin Bay to Port
Mansfield extending from 20 to 60 nm-
740 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

...THUNDERSTORMS LIKELY LATE TONIGHT AND MONDAY MORNING WITH
DAMAGING WIND LARGE HAIL TORRENTIAL RAIN AND FREQUENT LIGHTNING
POSSIBLE...

.DAY ONE...TONIGHT

TONIGHT: A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE LAGUNA MADRE
AND INTO THE NEARSHORE WATERS BEFORE DAYBREAK MONDAY. FREQUENT
CLOUD TO WATER LIGHTNING AND TORRENTIAL RAIN REDUCING VISIBILITY
BELOW 1 NAUTICAL MILE WILL ACCOMPANY ALL STORMS. THE STRONGEST
THUNDERSTORMS MAY PRODUCE GALE TO POSSIBLY STORM FORCE GUSTS...
BRIEFLY ROUGH TO VERY ROUGH WAVES...AND HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS
THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

MONDAY: LINES OR CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE
GULF WATERS THROUGH MID AFTERNOON. FREQUENT CLOUD TO WATER
LIGHTNING AND TORRENTIAL RAINS REDUCING VISIBILITY BELOW 1
NAUTICAL MILE WILL ACCOMPANY THE STORMS AND WINDS COULD GUST TO
GALE FORCE ESPECIALLY IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT THROUGH EARLY
MONDAY.

60

In the hours before

Special weather statement, Feb 19, 7:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
738 PM CST SUN FEB 19 2017

TXZ248-200230-
Zapata TX-
738 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
830 PM CST...

At 737 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles south of El Cenizo, or 22 miles northwest of Zapata, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of northwestern Zapata
County.

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9919
      2693 9937 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0137Z 203DEG 37KT 2715 9948

JMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Zapata

When
February 19, 7:45 PM CST to 8:30 PM CST
Where
Zapata County, 1.51 mi NE of San Ygnacio
Reported by
Law Enforcement
Coordinates
27.066, -99.433

An estimated two of inches of rain fell in less than an hour across northwest Zapata County, resulting in ponding of water on roadways. Zapata County Sheriff's Office reported several cars stranded on US Highway 83, north of San Ygnacio.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680764.